Hail, Shelby
- When
- August 2, 3:20 AM CST
- Where
- Shelby County, 2.32 mi SSW of Panama
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.700, -95.500
A slow-moving cold front sagged southward through western Iowa and eastern Nebraska during the day on August 2nd. Ahead of the front during the early morning hours the nocturnal low-level jet increased ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A slow-moving cold front sagged southward through western Iowa and eastern Nebraska during the day on August 2nd. Ahead of the front during the early morning hours the nocturnal low-level jet increased ahead of the front. This allowed for isolated thunderstorms to develop in northeast Nebraska and move into west central Iowa during the early morning hours. Some of these thunderstorms reached severe limits with large hail the main threat. These thunderstorms dissipated in the morning hours, but as the instability increased during the afternoon thunderstorms redeveloped along the cold front. Vertical wind shear also increased during the afternoon as well with some of the thunderstorms becoming supercells producing large hail and damaging winds. The thunderstorms weakened by mid to late evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 2, 2:58 AM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 358 AM CDT SUN AUG 2 2015 .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 354 AM CDT SUN AUG 2 2015 CHANCE FOR THUNDERSTORMS AND WARM TEMPERATURES TODAY...THEN OFF AND ON STORM CHANCES THROUGH TUESDAY...ARE THE PRIMARY FORECAST CONCERNS. SCATTERED THUNDERSTORMS POPPED UP EARLY THIS MORNING JUST AHEAD OF MID LEVEL WAVE DROPPING SOUTHEAST THROUGH EASTERN NEBRASKA AND SOUTHWEST IOWA AS PER WATER VAPOR AND RAP ANALYSIS. THIS WAVE WILL TRACK EAST OF OUR CWA EARLY IN THE DAYLIGHT HOURS...WITH SUBSIDENCE BEHIND WAVE KEEPING MUCH OF THE REST OF THE MORNING DRY. ANOTHER SHORTWAVE IN THE NORTHERN PLAINS INTO THE NORTHERN GREAT LAKES IS FORECAST TO SWEEP SOUTHEAST LATER TODAY...WITH SURFACE REFLECTION IN THE FORM OF A FRONT/WIND SHIFT SETTLING INTO NORTHEAST NEBRASKA THIS AFTERNOON. SURFACE DEW POINTS NEAR OR ABOVE 70F AHEAD OF THIS BOUNDARY ARE EXPECTED TO POOL IN EASTERN NEBRASKA AND WESTERN IOWA DURING PEAK HEATING. CONVERGENCE ALONG BOUNDARY SHOULD BE ENOUGH TO GET AT LEAST ISOLATED THUNDERSTORMS FIRING IN UNSTABLE ATMOSPHERE CHARACTERIZED BY MUCAPES OVER 2500 J/KG. MEANWHILE MODERATE MID LEVEL FLOW WILL HELP GENERATE NEAR 40KT OF BULK SHEAR WITH VECTORS NORMAL TO SURFACE CONVERGENCE...SUGGESTING DISCRETE AND ROTATING STORMS ARE LIKELY...SUPPORTING HAIL AND WIND POTENTIAL. ONLY MARGINAL RISK IN SPC OUTLOOK...AND CAN NOT ARGUE GIVEN EXPECTED SCANT COVERAGE. INITIATION LOOKS TO BE FARTHER NORTH THAN PREVIOUS MODEL RUNS WITH LATER ARRIVAL OF FRONT...MOSTLY LIKELY FIRING NEAR OR SOUTH OF A WAYNE TO ALBION LINE BETWEEN 3 AND 4 PM. EXPECT ISOLATED TO SCATTERED STORMS TO PROGRESS SOUTH THROUGH THE REST OF THE AFTERNOON INTO THE EVENING WITH FRONTAL BOUNDARY BEFORE EXITING SOUTHEAST NEBRASKA AND SOUTHWEST AROUND MIDNIGHT WHEN LAST OF 850 MOISTURE PLUME FINALLY DROPS SOUTH. AHEAD OF FRONT...TEMPERATURES ARE EXPECTED WELL INTO THE 90S ESPECIALLY IF CLOUD COVER FROM MORNING CONVECTION DISSIPATES AS EXPECTED. WILL LIKELY SEE SOME HEAT INDICES TOPPING 100 FOR A COUPLE OF HOURS THIS AFTERNOON. SHOULD SEE A DRY PERIOD AFTER MIDNIGHT TONIGHT...BUT LOWERING PRESSURES IN THE HIGH PLAINS WILL DRAW 850 MOISTURE BACK NORTH RATHER QUICKLY BY LATER MONDAY MORNING AS NORTHWEST MID LEVEL FLOW CONTINUES. WILL KEEP OUR SMALL POPS FOR OUR WESTERN CWA DURING THAT TIME PERIOD...WITH CHANCES/COVERAGE GRADUALLY INCREASING MONDAY AFTERNOON...BUT ESPECIALLY OVERNIGHT AND TUESDAY AS MAGNITUDE OF MOISTURE RETURN INCREASES. WILL MAINTAIN 30 TO 50 PERCENT STORM CHANCES DURING THE DAY TUESDAY. SEVERE THREAT SHOULD BE MINIMAL THEN AS INSTABILITY REMAINS WEAK DUE TO MUCH COOLER SURFACE TEMPERATURES. .LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) ISSUED AT 354 AM CDT SUN AUG 2 2015 UNSETTLED WEATHER PATTERN WITH OCCASIONAL RAIN/STORM CHANCES WILL CONTINUE THROUGH MUCH OF THE REST OF THE WEEK. MID LEVEL RIDGE IS FORECAST TO REMAIN FROM TEXAS WEST TO THE SOUTHWESTERN STATES AT LEAST THROUGH THURSDAY...KEEPING STORM TRACK ROLLING FROM THE CENTRAL/NORTHERN ROCKIES ACROSS THE PLAINS. SEVERAL SHORTWAVES COULD TRIGGER CONVECTION AT JUST ABOUT ANY TIME...WITH MORE POTENT WAVES MOVING THROUGH OUR AREA WEDNESDAY DURING THE DAY AND THURSDAY NIGHT AS PER ECMWF/GFS. WE SHOULD REMAIN ON THE COOL SIDE OF SURFACE FRONTAL SYSTEM...SO INSTABILITY PROGS SUGGEST SEVERE CHANCE WILL BE MINIMAL OVERALL WITH TEMPERATURES REMAINING IN THE 70S AND 80S MUCH OF THE WEEK. && .AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1152 PM CDT SAT AUG 1 2015 NOT MUCH CHANGE FROM PREVIOUS THINKING. ISOLATED TSTMS POSSIBLE THE NEXT 24 HOURS BUT CHANCES TOO LOW TO MENTION IN TAFS AT THIS TIME. LOOK FOR VFR CONDITIONS WITH ANY CEILINGS EXPECTED TO BE ABOVE 8000 FEET. BEST CHANCE OF TSRA WOULD BE WITH WIND SHIFT SUNDAY AFTERNOON/EVENING. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...DERGAN LONG TERM...DERGAN AVIATION...MILLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 430 PM CDT SAT AUG 1 2015 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-021130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 430 PM CDT SAT AUG 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SUNDAY THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE OVERNIGHT...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED. THERE IS ALSO A SMALL CHANCE OF STORMS SUNDAY...MOSTLY IN THE AFTERNOON AND MAINLY ACROSS SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA. A FEW STRONG STORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MOST OF NEXT WEEK FROM MONDAY ONWARD...AS SEVERAL WEATHER IMPULSES MOVE ACROSS THE REGION. LATER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER POTENTIAL IN THOSE PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TONIGHT OR SUNDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
239 AM CDT SUN AUG 2 2015
NEZ033-034-043>045-020830-
DODGE NE-COLFAX NE-WASHINGTON NE-BURT NE-CUMING NE-
239 AM CDT SUN AUG 2 2015
...SIGNIFICANT WEATHER ADVISORY FOR DODGE...NORTHWESTERN
WASHINGTON...SOUTHWESTERN CUMING...NORTHEASTERN COLFAX AND SOUTH
CENTRAL BURT COUNTIES UNTIL 330 AM CDT...
AT 238 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DODGE...OR 28 MILES NORTHEAST OF COLUMBUS...MOVING EAST AT 45 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SCRIBNER...HOOPER...DODGE...HOWELLS...NICKERSON...SNYDER...WINSLOW...
7 MILES NORTH OF NORTH BEND AND DEAD TIMBER STATE RECREATION AREA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 124 AND 140.
HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 120 AND 132.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4177 9699 4171 9632 4161 9629 4147 9638
4159 9702
TIME...MOT...LOC 0738Z 278DEG 37KT 4167 9690
KGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
339 AM CDT SUN AUG 2 2015
IAZ055-NEZ034-045-020930-
HARRISON IA-WASHINGTON NE-BURT NE-
339 AM CDT SUN AUG 2 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON...NORTH
CENTRAL WASHINGTON AND SOUTHEASTERN BURT COUNTIES UNTIL 430 AM CDT...
AT 339 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF TEKAMAH...OR 29 MILES NORTH OF OMAHA...MOVING EAST AT
35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MISSOURI VALLEY...LOGAN...MONDAMIN...MODALE...HERMAN...MAGNOLIA AND
HISTORICAL VILLAGE WELCOME CENTER.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 123 AND 126.
INTERSTATE 29 BETWEEN MILE MARKERS 77 AND 89.
LAT...LON 4162 9625 4172 9624 4173 9574 4164 9571
4152 9574
TIME...MOT...LOC 0839Z 275DEG 29KT 4168 9617
KGThe Omaha radar (KOAX), 84 km away, was scanning. The volume nearest the first event began at 09:20 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Images from social media posts indicate that a downburst occurred in Thurman. Several large tree branches were blown down, and one tree was completely snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587902, 593186, 587911, 587912, 587913.